Alabama, 2011

Hail and Damaging Wind in Alabama, August 11, 2011

August 11, 2011 · NWS HUN · 2 events in 2 counties and zones

A small area of severe storms developed and produced some tree damage and one report of large hail in northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A small area of severe storms developed and produced some tree damage and one report of large hail in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 11, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 11, 2:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT THU AUG 11 2011

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
SOUTHERN TENNESSEE THIS AFTERNOON...IN THE VICINITY OF A WEAK
MOISTURE CONVERGENCE AXIS IN THE SURFACE-850 MB LAYER. THIS ACTIVITY
IS EXPECTED TO TRACK GENERALLY SOUTHEASTWARD ACROSS THE AREA...BUT
MAY TEND TO DIMINISH IN COVERAGE AND INTENSITY AS THERMODYNAMIC
PROFILES ALOFT ARE NOT AS SUPPORTIVE FOR MAINTAINING DEEP CONVECTION
IN THIS REGION. WILL CARRY SLIGHT CHANCE POPS FOR THE ENTIRE AREA
THROUGH MID-EVENING TO ACCOUNT FOR LINGERING ACTIVITY...BUT EXPECT
MOST SHOWERS/STORMS TO DISSIPATE WITH THE LOSS OF DIURNAL HEATING.
OTHERWISE...GLOBAL MODELS ARE IN STRONG AGREEMENT THAT A MODERATE
NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA THROUGH AT
LEAST SATURDAY MORNING...AS THE SYNOPTIC SCALE PATTERN REMAINS
VIRTUALLY UNCHANGED -- WITH A BROAD MID-LEVEL RIDGE CENTERED ACROSS
TEXAS AND A NEGATIVELY-TILTED TROUGH SHIFTING EASTWARD ACROSS
SOUTHERN QUEBEC AND NEW ENGLAND. ONE SHORTWAVE TROUGH EMBEDDED IN THE
NORTHWEST FLOW ALOFT IS FORECAST TO TRACK EASTWARD ACROSS THE OHIO
VALLEY/CENTRAL APPALACHIANS/MID-ATLANTIC REGION FROM TONIGHT THROUGH
TOMORROW...WITH ADDITIONAL POORLY-RESOLVED DISTURBANCES IN THIS FLOW
POSSIBLE AS WELL. HOWEVER...THE LOW-LEVEL AIR MASS ACROSS SOUTHERN
TENNESSEE AND NORTHERN ALABAMA WILL BECOME INCREASINGLY UNFAVORABLE
FOR PRECIPITATION FROM LATE TONIGHT THROUGH FRIDAY NIGHT...AS A
SIGNIFICANTLY DRIER AIR MASS IS ADVECTED SOUTHWARD ON LIGHT NORTHERLY
WINDS. WILL CARRY SILENT 10 POPS BUT OMIT MENTION OF SHOWERS/STORMS
IN THE PUBLIC FORECAST THROUGH THIS PERIOD.

MEANWHILE...A MORE PRONOUNCED MID-LEVEL CYCLONE -- CURRENTLY OVER
MONTANA -- IS FORECAST TO SPREAD EASTWARD OVER THE NORTHERN PLAINS
TOMORROW AND DEEPEN AS IT APPROACHES THE UPPER MISSISSIPPI VALLEY ON
FRIDAY NIGHT/SATURDAY MORNING. THIS PROCESS WILL INITIATE SURFACE
CYCLOGENESIS ACROSS EASTERN IOWA/WESTERN ILLINOIS...ALLOWING THE LOW-
LEVEL BOUNDARY TO LIFT NORTHWARD ACROSS THE AREA...AND WILL MAINTAIN
A SLIGHT CHANCE OF SHOWERS/STORMS MAINLY FOR THE WESTERN HALF OF THE
AREA AS THIS OCCURS. THE MID/UPPER-LEVEL TROUGH IS FORECAST TO DIG
EAST-SOUTHEASTWARD ACROSS THE GREAT LAKES REGION ON SATURDAY...
BEFORE DEEPENING FURTHER INTO A CLOSED UPPER LOW SATURDAY NIGHT...
WITH THE BASE OF THE TROUGH AXIS EXPECTED TO SHIFT SOUTHEASTWARD
ACROSS THE TENNESSEE VALLEY ON SUNDAY MORNING. SHOWER/THUNDERSTORM
CHANCES WILL INCREASE FROM SATURDAY INTO SUNDAY MORNING AS THIS
OCCURS...WITH THE ONLY LIMITING FACTOR FOR HIGHER POPS ON SATURDAY
BEING THE POTENTIAL FOR A LINGERING DRY SURFACE AIR MASS ACROSS
NORTHEAST ALABAMA. PRECIPITATION CHANCES WILL PEAK ON SATURDAY
EVENING...AHEAD OF A SURFACE COLD FRONT EXPECTED TO PUSH
SOUTHEASTWARD OVER THE REGION EARLY ON SUNDAY MORNING. STEEP LOW-
LEVEL LAPSE RATES AND PWAT VALUES RANGING FROM 1.7-1.9 INCHES NOTED
ON POINT FORECAST SOUNDINGS SUPPORT A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY ON SATURDAY AFTERNOON/EVENING...WITH
DAMAGING WINDS/FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL BEING THE
PRIMARY THREATS. WILL GENERALLY FOLLOW A BLEND OF MAV/MET TEMPERATURE
GUIDANCE THROUGH THE SHORT TERM PERIOD...WITH THE DRIER AIR MASS
LEADING TO LOW TEMPERATURES FROM THE MID 60S TO AROUND 70 BOTH
TONIGHT AND FRIDAY NIGHT. WITH MOSTLY SUNNY SKIES EXPECTED
TOMORROW...HIGHS SHOULD HAVE NO TROUBLE REACHING THE LOWER/MID
90S...BUT WILL LIKELY BE A FEW DEGREES COOLER ON SATURDAY WITH MORE
CLOUDS AND PRECIPITATION EXPECTED.

IT STILL APPEARS AS IF THE TENNESSEE VALLEY WILL EXPERIENCE A MUCH
NEEDED AND VERY WELL DESERVED BREAK FROM THE SUMMER HEAT OF 2011
DURING THE FIRST PORTION OF THE EXTENDED PERIOD...AS A CANADIAN
SURFACE HIGH MIGRATES SOUTHEASTWARD ACROSS THE NORTHERN PLAINS AND
OHIO VALLEY IN THE WAKE OF THE UPPER LOW DEPARTING TO THE NORTHEAST
EARLY NEXT WEEK. CLOUDS AND PERHAPS EVEN A FEW LIGHT SHOWER MAY
AFFECT THE AREA EARLY ON SUNDAY...ALONG WITH NORTHWEST WINDS IN THE
10-15 MPH RANGE. HIGH TEMPERATURES WILL REMAIN IN THE MID/UPPER 80S
ON SUNDAY AND MONDAY...WITH LOWS FALLING INTO THE LOWER/MID 60S. WHAT
WILL BE EVEN MORE REFRESHING ARE THE DEW POINT TEMPERATURES...WHICH
COULD POTENTIALLY FALL TO AS LOW AS THE MID 50S ACROSS NORTHEAST
ALABAMA AND SOUTHERN MIDDLE TENNESSEE EARLY NEXT WEEK. A GRADUAL
WARMING TREND WILL BEGIN DURING THE LAST COUPLE OF DAYS OF THE
FORECAST PERIOD...AS A SUBTROPICAL RIDGE CENTERED ACROSS THE SOUTHERN
PLAINS BUILDS EASTWARD. HIGH TEMPERATURES WILL SLOWLY REBOUND INTO
THE LOWER/MID 90S BY WEDNESDAY/THURSDAY...BUT MOISTURE QUALITY
APPEARS TO BE TOO LOW TO INSERT ANY MENTION OF PRECIPITATION AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  93  68  91  68 /  20  10  20  30  60
SHOALS        66  94  67  92  67 /  20  10  20  50  50
VINEMONT      67  91  67  88  66 /  20  10  20  30  60
FAYETTEVILLE  64  88  64  87  67 /  20  10  10  30  60
ALBERTVILLE   64  92  64  89  65 /  20  10  10  30  60
FORT PAYNE    64  90  64  87  65 /  20  10  10  30  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

70/DD
Hazardous weather outlook, Aug 11, 11:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT THU AUG 11 2011

ALZ001>010-016-TNZ076-096-097-121000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING...WITH STRONG WIND GUSTS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING. HOWEVER...THUNDERSTORM CHANCES WILL INCREASE
ON SATURDAY AND SATURDAY NIGHT AS A COLD FRONT MOVES INTO THE REGION.
THE STRONGEST THUNDERSTORMS DURING THIS PERIOD MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. DUE TO
THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL AMOUNTS...THE CHANCE FOR
LOCALIZED FLASH FLOODING WILL INCREASE LATE SATURDAY AHEAD OF THE
FRONTAL PASSAGE.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Aug 11, 3:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT THU AUG 11 2011

ALZ001-002-004-112200-
COLBERT-LAUDERDALE-LAWRENCE-
437 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT...SOUTHEASTERN
LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KILLEN...OR 9 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTER STAR.
  FORD CITY...RED BANK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3467 8730 3467 8758 3492 8759 3493 8747
TIME...MOT...LOC 2137Z 330DEG 11KT 3488 8753

KULA

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
August 11, 4:00 PM CST to 4:03 PM CST
Where
Lauderdale County, Center Star
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.870, -87.450

Quarter size hail was reported.

Thunderstorm Wind, Colbert

When
August 11, 4:02 PM CST to 4:10 PM CST
Where
Colbert County, 4 mi E of Ford City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.780, -87.450

Multiple trees were blown down by thunderstorm winds around Spout Springs road and Wheeler View drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345207, 345208.